nasal spray, nose spray addiction

Q. I have read on your website about people who became nose drop junkies. I too had this problem.
Years ago, on assignment in Australia I was scuba diving. When I caught a cold I used Afrin to keep diving, and a year and a half later I was still using this nasal spray.

Not being able to breathe is horrible. I kept thinking I’d deal with it tomorrow; today I want to breathe.

I later did a story on cocaine treatment, and the director of the clinic told me about nose spray addiction. When nasal decongestants are used, the small blood vessels in the nose constrict. As the effect wears off, the nasal tissues become even more congested than before.

The cure was simple: I took an oral decongestant for two weeks. During that time breathing wasn’t perfect, but it finally returned to normal. I will never use nose spray again, now that I know it can be so addictive.

A. People don’t get high from nose drops, but many have difficulty kicking the habit. Rebound congestion is uncomfortable and can occur after three days of use. You are spot on with regard to the mechanism. The vasoconstriction effect of the decongestant spray allows you to breathe beautifully for several hours. But if you keep using the products day after day, the body adapts. When you stop suddenly the prolonged rebound congestion may be even worse than the original stuffiness.

Oral decongestants may help relieve symptoms, but some people need stronger medicine. Prescription steroids (pills or sprays) can relieve stuffiness while a person is gradually weaned off OTC nasal decongestants.

Some people have come up with elaborate dilution strategies whereby they gradually reduce the strength of the nasal spray decongestant with a saline solution and wean themselves first in one nostril and then eventually in the other.

The body is amazing in its ability to adapt to pharmaceuticals. Sometimes quitting a medicine can a lot harder than people think, and we’re not just talking about drugs of abuse. Even stopping acid-suppressing drugs used for easing symptoms of heartburn can be challenging. To read more about quitting proton pump inhibitors like Aciphex, Nexium, Prevacid, Prilosec and Protonix visit this link.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Robert
    florida
    Reply

    I was addicted for about 3 years myself. I remember going to different pharmacies throughout my area to buy the Afrin. I didn’t want the staff at Walgreens or CVS to remember me, and think I was some kind of addict. I look back on it now, and it was like I was a crack addict or something. I remember one night being out at a bar with my friends, and my Afrin high was wearing off, and I reached in my pocket, and didn’t have a bottle. Talk about panic! Needless to say, the rest of the night was miserable, until I could get to a 24 hour Walgreens. Anyways, I just went cold turkey. I was totally miserable for about 2-3 days. My nose felt like a brick it was so thick. I have never looked back since.

  2. jorge
    san juan puerto rico
    Reply

    I am on my second day of quitting i have been on nasal spray for over 20 years now and it’s terrible, i couldn’t be without it, I used to buy buy on e-bay 6 pack and 12 packs just to have around in the car, house , office everywhere, i am using saline mist now but i still have my nose clogged and am desperate for nose spray but i know the danger in it so i will just have to go thru this terrible habit.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.